Skip to main content

Advertisement

Log in

Theorems of the Alternative for Inequality Systems of Real Polynomials

  • Published:
Journal of Optimization Theory and Applications Aims and scope Submit manuscript

Abstract

In this paper, we establish theorems of the alternative for inequality systems of real polynomials. For the real quadratic inequality system, we present two new results on the matrix decomposition, by which we establish two theorems of the alternative for the inequality system of three quadratic polynomials under an assumption that at least one of the involved forms be negative semidefinite. We also extend a theorem of the alternative to the case with a regular cone. For the inequality system of higher degree real polynomials, defined by even order tensors, a theorem of the alternative for the inequality system of two higher degree polynomials is established under suitable assumptions. As a byproduct, we give an equivalence result between two statements involving two higher degree polynomials. Based on this result, we investigate the optimality condition of a class of polynomial optimization problems under suitable assumptions.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Chesi, G., Garulli, A., Tesi, A., Vicino, A.: Homogeneous Polynomial Forms for Robustness Analysis of Uncertain Systems. Springer, New York (2009)

    Book  MATH  Google Scholar 

  2. Hu, S.L., Huang, Z.H., Ni, H.Y., Qi, L.: Positive definiteness of diffusion kurtosis imaging. To appear in Inverse Probl. Imaging (2011)

  3. Luo, Z.-Q., Zhang, S.: A semidefinite relaxation scheme for multivariate quartic polynomial optimization with quadratic constraints. SIAM J. Optim. 20, 1716–1736 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  4. Qi, L., Yu, G., Wu, E.X.: Higher order positive semi-definite diffusion tensor imaging. SIAM J. Imaging Sci. 3, 416–433 (2011)

    Article  MathSciNet  Google Scholar 

  5. Shor, N.Z.: Nondifferentiable Optimization and Polynomial Problems. Kluwer Academic, The Netherlands (1998)

    MATH  Google Scholar 

  6. Nemhauser, G.L., Wolsey, L.A.: Integer Programming and Combinatorial Optimization. Wiley, New York (1988)

    Google Scholar 

  7. Chen, X., Yuan, Y.X.: A note on quadratic forms. Math. Program. 86, 187–197 (1999)

    Article  MathSciNet  MATH  Google Scholar 

  8. Peng, J.M., Yuan, Y.X.: Optimality conditions for the minimization of a quadratic with two quadratic constraints. SIAM J. Optim. 7, 579–594 (1997)

    Article  MathSciNet  MATH  Google Scholar 

  9. Ye, Y., Zhang, S.: New results on quadratic minimization. SIAM J. Optim. 14, 245–267 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  10. Yuan, Y.X.: On a subproblem of trust region algorithms for constrained optimization. Math. Program. 47, 53–63 (1990)

    Article  MATH  Google Scholar 

  11. Ai, W., Huang, Y.W., Zhang, S.: New results on Hermitian matrix rank-one decomposition. Math. Program. 128, 253–283 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  12. Ai, W., Huang, Y.W., Zhang, S.: On the low rank solutions for linear matrix inequalities. Math. Oper. Res. 33, 965–975 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  13. Beck, A.: On the convexity of a class of quadratic mappings and its application to the problem of finding the smallest ball enclosing a given intersection of ball. J. Glob. Optim. 39, 113–126 (2007)

    Article  MATH  Google Scholar 

  14. Hiriart-Urruty, J.-B.: Conditions for global optimality 2. J. Glob. Optim. 13, 349–367 (1998)

    Article  MathSciNet  MATH  Google Scholar 

  15. Hiriart-Urruty, J.-B., Torki, M.: Permanently going back and forth between the “quadratic world” and the “convexity world” in optimization. Appl. Math. Optim. 45, 169–184 (2002)

    Article  MathSciNet  MATH  Google Scholar 

  16. Huang, Y.W., Zhang, S.: Complex matrix decomposition and quadratic programming. Math. Oper. Res. 32, 758–768 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  17. Ling, C., Nie, J.W., Qi, L., Ye, Y.: Bi-quadratic optimization over unit spheres and semidefinite programming relaxations. SIAM J. Optim. 20, 1286–1310 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  18. Sturm, J.F., Zhang, S.: On cones of nonnegative quadratic functions. Math. Oper. Res. 28, 246–267 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  19. So, A., Ye, Y., Zhang, J.: A unified theorem on SDP rank reduction. Math. Oper. Res. 33, 910–920 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  20. Brickman, L.: On the field of values of a matrix. Proc. Am. Math. Soc. 12, 61–66 (1961)

    Article  MathSciNet  MATH  Google Scholar 

  21. Dines, L.L.: On the mapping of quadratic forms. Bull. Am. Math. Soc. 47, 494–498 (1941)

    Article  MathSciNet  Google Scholar 

  22. Jeyakumar, V.: Farkas Lemma: Generalizations. In: Encyclopedia of Optimization 2, pp. 87–91. Kluwer Academic, Boston (2000)

    Google Scholar 

  23. Martínez-Legaz, J.E., Seeger, A.: Yuan’s alternative theorem and the maximization of the minimum eigenvalue function. J. Optim. Theory Appl. 82, 159–167 (1994)

    Article  MathSciNet  MATH  Google Scholar 

  24. Polyak, B.T.: Convexity of quadratic transformation and its use in control and optimization. J. Optim. Theory Appl. 99, 563–583 (1998)

    Article  MathSciNet  Google Scholar 

  25. Pólik, I., Terlaky, T.: A survey of the S-lemma. SIAM Rev. 49, 371–418 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  26. Moré, J.J.: Generalization of the trust region problem. Optim. Methods Softw. 2, 189–209 (1993)

    Article  Google Scholar 

  27. Jeyakumar, V., Lee, G.M., Li, G.Y.: Alternative theorems for quadratic inequality systems and global quadratic optimization. SIAM J. Optim. 20, 983–1001 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  28. Yakubovich, V.A.: S-procedure in nonlinear control theory. Vestn. Leningr. Univ. 1, 62–77 (1971) (in Russian)

    Google Scholar 

  29. Qi, L.: Eigenvalues of a real supersymmetric tensor. J. Symb. Comput. 40, 1302–1324 (2005)

    Article  MATH  Google Scholar 

  30. Qi, L., Teo, K.L.: Multivariate polynomial minimization and its application in signal processing. J. Glob. Optim. 26, 419–433 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  31. Qi, L., Wang, F., Wang, Y.J.: Z-eigenvalue methods for a global polynomial optimization problem. Math. Program. 118, 301–316 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  32. Rockafellar, R.T.: Convex Analysis. Princeton Publisher, Princeton (1970)

    MATH  Google Scholar 

  33. Finsler, P.: Über das Vorkommen definiter und semidefiniter Formen in Scharen quadratischer Formen. Comment. Math. Helv. 9, 188–192 (1937)

    Article  MathSciNet  Google Scholar 

  34. Giannessi, F., Mastroeni, G., Pellegrini, L.: On the theory of vector optimization and variational inequalities: image space analysis and separation. In: Giannessi, F. (ed.) Vector Variational Inequalities and Vector Equilibria, pp. 153–216. Kluwer Academic, London (2000)

    Chapter  Google Scholar 

  35. Baccari, A., Trad, A.: On the classical necessary second-order optimality conditions in the presence of equality and inequality constraints. SIAM J. Optim. 15, 394–408 (2005)

    Article  MathSciNet  Google Scholar 

Download references

Acknowledgements

This work is partially supported by the National Natural Science Foundation of China (Grant No. 11171252 and Grant No. 30870713). The authors are very grateful to the three referees for their valuable suggestions and constructive comments, which have considerably improved the presentation of the paper.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Zheng-Hai Huang.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Hu, SL., Huang, ZH. Theorems of the Alternative for Inequality Systems of Real Polynomials. J Optim Theory Appl 154, 1–16 (2012). https://doi.org/10.1007/s10957-012-9993-9

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10957-012-9993-9

Keywords

Navigation